Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 65, NWS Binghamton, NY

June 19, 2017Delaware County, Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 19, 2017, 2:04 PM EDT for Delaware County, Sullivan County, New York. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2017, 2:04 PM EDT (18:04 UTC)
Expired
Jun 19, 2017, 2:30 PM EDT
In force
26 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Delaware County, NY, Sullivan County, NY

The radar

The Albany radar (KENX), 77 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 2:15 PM EDTTSTM WND DMGLivingston Manor, NYTREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 11:13 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS51 KBGM 191804
SVRBGM
NYC025-105-191830-
/O.NEW.KBGM.SV.W.0065.170619T1804Z-170619T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
204 PM EDT MON JUN 19 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Delaware County in central New York...
  Northeastern Sullivan County in central New York...

* Until 230 PM EDT

* At 203 PM EDT, severe thunderstorms were located along a line
  extending from near Hazel to Livingston Manor to Parksville, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* Severe thunderstorms will be near, 
  Neversink around 210 PM EDT. 
  Willowemoc around 215 PM EDT. 
  Grahamsville around 220 PM EDT. 
  Margaretville and Arkville around 225 PM EDT. 
  Fleischmanns around 230 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4182 7450 4175 7483 4188 7485 4199 7496
      4223 7453 4220 7453 4218 7448 4216 7446
      4215 7450 4215 7453 4212 7456 4202 7478
      4187 7446
TIME...MOT...LOC 1803Z 243DEG 38KT 4195 7485 4191 7480 4185 7479 

HAIL...<.75IN
WIND...60MPH
 
$$

DJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:55 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 19, 10:55 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1055 AM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will cross the region today and tonight. The front
will spark more showers and thunderstorms across the entire
area today into this evening. Severe weather is possible again
mainly for northeast Pennsylvania and the Catskills. After the
front passes the region, cooler and unsettled weather will
dominate the region through mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
1050 AM EDT Update...
A line of showers are moving into western NY this morning ahead
and along of the cold front.  So far only a few lightning
strikes have been reported with the activity this morning.
Expect lightning activity to increase in coverage over the next
few hours. Ahead of the line of showers a few cells have
developed within an area of SB CAPE of 1500 J/KG (NEPA). Deep
moisture convergence is taking place attm over NEPA and expect
coverage within this area to blossom over the next few hours.
Over NEPA, 0-6 KM bulk shear is around 30-40 knots, and shear
layers within the whole profile looks good, thus the chance for
severe storms to developing over the area looks fairly good.
Will closely monitor the situation as storms develop today. The
best area for severe and heavy rain looks to be NEPA. Strong
Winds/heavy rain looks to be the main threat. For more
information please read the previous forecast discussion below.

Previous forecast discussion...
Despite the previous convection, still plenty of instability
around so scattered showers and isolated thunderstorms will
continue to pop up into this morning.

Little change in the outlook for today and this evening.
Convection will develop once again ahead of the approaching
front. Looks like around 18z a broken line of convection will
develop along a line from around ALY to BGM to IPT and press
eastward. Pretty soupy air with capes in the 1000 - 1500 J/kg
range and PWATs approaching 2 inches. Severe threat will
primarily be gusty winds with bowing segments. Decent little low
to mid level jet punching into the back of the cells to provide
possible damaging gusts.

Flashy flood threat as well as once again cells will have a
tendency to train along from the SW ahead of the front in the
deep moisture. Good news is that the line should be progressive,
and much of the threat area has not seen much heavy rain in a
while so the FFG is higher.

Storms will be well east of the area by 00Z Tue with just a few
leftover showers in the cool air advection, especially over the
more northern zones.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
4 AM Update...
Upper trough will still be around with some moisture Tuesday
morning, then it will flatten later Tuesday as dry slot also
edges north into the area. Diurnal heating, along with cool air
aloft, will generate showers and perhaps an isolated
thunderstorm mainly in Central New York. The focus of for these
showers should be mid morning to early afternoon, before dry
slot and flattening flow diminishes activity. Highs will be
mainly 70s, though lower elevations of Northeast PA to Sullivan
County NY could manage 80 degrees.

Models are starting to come together on idea of new upper wave
pivoting through the region Tuesday night, sending lobe of
vorticity across at least northern New York. This will cause a
decent chance of showers overnight along and especially north of
Twin Tiers-Catskills. Lows will be mainly mid to upper 50s.

Column dries out a bit as upper wave lifts out Wednesday. A few
showers or a thunderstorm are still possible due to combination
of diurnal heating and lingering cool air aloft, but most of
the day and area will be dry, especially in Northeast PA. Highs
will be mainly lower to mid 70s Twin Tiers-Catskills northward,
and about 75-80 to the south.

Dry cool night figured for Wednesday night, with lows in the
upper 40s to mid 50s. With the sky going mostly clear, and brief
high pressure decoupling the wind, it will probably be a night
in which fog forms in the valleys.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
4 AM Update...
Not much change to the extended forecast, with near climatology
temperatures and an unsettled pattern and thus at least a
chance of showers and/or thunderstorms each day. The best rain
potential appears to be Friday, with a frontal passage, and the
least seems to be Saturday yet even then there will be a slight
chance since frontal boundary will be hanging in the vicinity.

Previous discussion...
The flow across the eastern half of the U.S. will become zonal
early Thursday, with a trough dipping across lower Ontario on
Friday.

The trough will cause scattered showers and thunderstorms. High
temperatures will generally be in the mid 70s to lower 80s
through the weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Short term models show convection streaming over the area this
morning. In any case, VFR conditions prevail with only brief
reductions in showers. Stronger thunderstorms will develop once
again today but it looks like they will be mainly east of the
TAF sites. Still, some occasional MVFR restrictions possible in
heavy showers. Depsite all the rain, models really do not
forecast much in the way of fog or low clouds overnight, with
winds keeping up and mixing. Expect VFR to continue into the
early morning hours Tuesday.

Outlook...

Tuesday-Friday...Although VFR is likely most of the time,
periodic restrictions from showers or thunderstorms can be
anticipated, especially in the afternoon/evening.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/KAH
SHORT TERM...MDP
LONG TERM...DJP/MDP
AVIATION...DGM
Hazardous weather outlook, Jun 19, 3:05 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
305 AM EDT Mon Jun 19 2017

NYZ009-018-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-200715-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
305 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible today as a strong front moves into
the region. The primary severe weather threats will be damaging
winds, large hail, and locally heavy rain including possible flash
flooding. The threat will be highest east of I-81 in Northeast
Pennsylvania and southeast of I-88 in Central New York.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-200715-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
305 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 12:53 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1253 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       HERRICK                 41.78N  76.25W
06/18/2017  M1.00 INCH       BRADFORD           PA   TRAINED SPOTTER

            1 OF RAIN FROM 2230 TO 2330... AND 3.05 TOTAL RAINFALL
            FROM 2230 06/18/17 TO 0700 06/19/17

&&

CJP
Local storm report, Jun 19, 1:18 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
118 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     ENDICOTT                42.10N  76.06W
06/19/2017                   BROOME             NY   911 CALL CENTER

            POLES AND WIRES DOWN DUE TO WIND

&&

CJP
Special weather statement, Jun 19, 1:23 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
123 PM EDT MON JUN 19 2017

NYZ045-046-056-057-PAZ039-040-191830-
Otsego NY-Chenango NY-Broome NY-Delaware NY-Susquehanna PA-
Northern Wayne PA-
123 PM EDT MON JUN 19 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN OTSEGO...BROOME...
SOUTHWESTERN DELAWARE...SOUTHERN CHENANGO...NORTHEASTERN SUSQUEHANNA
AND NORTHWESTERN WAYNE COUNTIES UNTIL 230 PM EDT...

At 123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chenango Bridge, or near Binghamton, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Binghamton, Johnson City, Kirkwood, Conklin, Sidney, Guilford,
Sanford, Susquehanna, Deposit and Coventry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 7596 4201 7588 4232 7606 4255 7540
      4201 7509
TIME...MOT...LOC 1723Z 240DEG 40KT 4212 7584

MSE
Local storm report, Jun 19, 1:25 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
125 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     OWEGO                   42.10N  76.26W
06/19/2017                   TIOGA              NY   911 CALL CENTER

            TREE DOWN

&&

CJP
Special weather statement, Jun 19, 1:48 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
148 PM EDT MON JUN 19 2017

NYZ062-191845-
Sullivan NY-
148 PM EDT MON JUN 19 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHERN SULLIVAN COUNTY UNTIL
245 PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jeffersonville, or 11 miles west of Liberty, moving northeast at 50
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Liberty, Neversink, Callicoon, Jeffersonville, Parksville, Swan Lake,
Hazel, Grahamsville, Willowemoc and Fosterdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4166 7497 4179 7510 4180 7507 4181 7507
      4181 7510 4182 7510 4201 7476 4189 7447
TIME...MOT...LOC 1748Z 235DEG 43KT 4178 7496

DJP
Special weather statement, Jun 19, 1:59 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
159 PM EDT MON JUN 19 2017

NYZ062-PAZ048-191845-
Sullivan NY-Pike PA-
159 PM EDT MON JUN 19 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SULLIVAN AND EAST
CENTRAL PIKE COUNTIES UNTIL 245 PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeley, or 8 miles west of Montague, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Milford around 205 PM EDT.
  Matamoras and Millrift around 210 PM EDT.
  Oakland and Hartwood around 220 PM EDT.
  Haven around 225 PM EDT.
  Wurtsboro and Bloomingburg around 230 PM EDT.
  Phillipsport around 235 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4157 7442 4150 7449 4149 7476 4143 7476
      4143 7473 4140 7474 4136 7469 4132 7479
      4126 7484 4121 7498 4137 7510 4168 7446
      4164 7439 4159 7436
TIME...MOT...LOC 1758Z 240DEG 49KT 4133 7496

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:08 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga, Tompkins52 min
Jun 18, 8:44 PM EDTSpecial Weather StatementBGMMadison46 min
Jun 18, 8:57 PM EDTSpecial Weather StatementBGMBroome, Chenango48 min
Jun 18, 9:42 PM EDTSpecial Weather StatementBGMOtsego48 min
Jun 18, 10:08 PM EDTSpecial Weather StatementBGMOtsego67 min
Jun 19, 11:47 AM EDTSpecial Weather StatementBGMSullivan58 min
Jun 19, 12:40 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga65 min
Jun 19, 12:41 PM EDTFlash Flood WatchBGMDelaware, Sullivan5 hr
Jun 19, 1:23 PM EDTSpecial Weather StatementBGMBroome, Chenango67 min
Jun 19, 1:48 PM EDTSpecial Weather StatementBGMSullivan57 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.